Back to Ask the Diabetes Team Ask the Diabetes Team

From Nebraska, USA:

I have type 2 diabetes diagnosed four months ago, and at my last visit to the doctor, she noticed that, for the last week and a half, my readings were high (a 316 mg/dl [17.6 mmol/L] on waking one morning and other post meal numbers were 250 mg/dl [13.9 mmol/L] or above). I was taking 1 mg of Amaryl once a day, I am working with the diet and exercise, have not been ill, and my readings prior to this were fairly good. She added Actos to my Amaryl, and said she would call with the lab results.

The doctor called this morning and said my A1c was as excellent (6.1%), but she wants me to keep me on both medications. She said the highs I experienced wouldn't have shown up yet, as I had been having fairly good readings previously. I am to see her in a month and to call if I get any readings below 60 mg/dl [3.2 mmol/L]. So far I haven't had any lows. Why do I need two medications if my readings had only been high for a week and a half? Is it necessary to take two medications already, as I was only diagnosed four months ago? Is this usual?


The hemoglobin A1c test indicates what your average blood sugar has been over the previous three months. Two weeks out of three months is not enough time to see the hemoglobin A1c test reflect high sugars.

Your physician must think that your sugars are high enough you will need additional medication. The good news is that the highs have not been for long enough to be a big problem. The problem with the Actos [pioglitazone] is that it does not work right away. It may begin to kick in over several weeks. Actos is an insulin sensitizer that makes your body respond to the insulin that is already around. You may or may not need both medications. One way to look at it is that, if the new combination causes your sugars to go low, you may be able to stop the Amaryl [glimepiride] and maintain the Actos. This significantly decreases the chances of low sugars.


Original posting 28 Jun 2002
Posted to Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.